What to do when medications aren't working?

Q: I have been diagnosed with bipolar disorder after several years of a dx of depression and before that, mpd. I am on several meds, including Lamictal (300 mg), Topomax (100 mg), Seroquel (400 mg), Klonopin (2 mg)[both of these for sleep disorder], Neurontin (100 mg) for headaches. I'm miserable. Still having mood swings. I'm up to almost 200 lbs (from 115). I'm forgetting words all the time. I have horrible edema and my body is constantly in pain and I'm having trouble breathing. Are these side effects of the meds? I know this is kind of long but I really need some answers. Thanks, Paula

Dear Paula --
Sounds miserable.  Let's see: usually when someone still has mood swings, I look for the antidepressant.  But the only pro-cycling thing you're on is Neurontin, and that dose is so low it hardly should matter; it's also the only one commonly associated with edema, but again at that dose, it shouldn't be doing that.  So, you're a tough one.  I'll bet your psychiatrist thinks so too. 

So, next step: pull out the entire list of all known mood stabilizers and start at the top.  Remember, if you've had it before but were taking an antidepressant at the time, it didn't get a fair trial.  If you couldn't tolerate full doses but there was any hint at all it helped a little, take the highest tolerable dose along with something else (or several something elses).  In order, on my list, that's : lithium; Depakote; Carbatrol or Tegretol XR -- or if you got a rash or side effects, try the new "side-effect free version" (maybe), called Trileptal (oxcarbazepine); breath now, the list continues with ... verapamil; Zyprexa; try thyroid somewhere in here; and Risperidone.  Beyond that it gets pretty experimental, although there are still about 5 more things where case reports are pretty positive.  And Ziprasidone is supposed to be out soon, which may be perfect for folks like you: I know one gal with similar symptoms who's going to Southern California from Oregon every 6 months to keep going on ziprasidone, which she received in a research trial down there.  

Next step, and some people would make it the first step, including probably me: question the diagnosis.  Maybe you have PTSD, perhaps even with a dissociative component (unfortunately, that's not particularly helpful because there are no great treatments waiting in the wings for you to try there; some people believe pretty strongly in EMDR?  you know that one?  eye movement desensitization and reprocessing?  it has worked wonders for some folks and doesn't cause edema, anyway...). 

A more distant possibility is that you have a hormone disturbance called PCOS (polycystic ovarian syndrome) or possibly another even more obscure thing called late-onset adult congenital adrenal hyperplasia (CAH for short).  You can get more information on both of these at www.hormonesandmood.com

There are too many options, including ECT -- some people would consider it for you -- to think about giving up the hunt, but it's admittedly a long hunt and the side effects are many as you go (like now).  Good luck.

Dr. Phelps


Published January, 2001